Alert archive / Georgia / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 151, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at Jul 4, 1998, 4:43 PM EDT for Bryan County, Chatham County, Georgia. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 4, 1998, 4:43 PM EDT (20:43 UTC)
- Expired
- Jul 4, 1998, 5:30 PM EDT
- In force
- 47 min
- Issued by
- NWS Charleston, SC
- Area
- Whole counties
Counties Bryan County, GA, Chatham County, GA
The radar
The Charleston,SC radar (KCLX), 77 km from the middle of the area, began a volume at 20:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 4, 5:00 PM EDT | Thunderstorm Wind 50 | Savannah, GA | Trees down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 8.7 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1425 J/kg
- Mixed-layer CIN
- -42 J/kg
- Mixed-layer LCL
- 1089 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 101 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 2.1
The text
As transmitted, in the capitals the NWS used until 2016.
551 WUUS1 KCHS 042042 RRA SVRCHS GAC029-051-042130- BULLETIN...IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHARLESTON SC 443 PM EDT SAT JUL 4 1998 THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN BRYAN COUNTY IN SOUTHEASTERN GEORGIA SOUTHERN CHATHAM COUNTY IN SOUTHEASTERN GEORGIA * UNTIL 530 PM EDT * AT 440 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR 1-95 SOUTHWEST OF SAVANNAH... MOVING SOUTH AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... RICHMOND HILL AND FORT MCALLISTER AT 455 PM KELLER AT 510 PM THIS STORM HAS A HISTORY OF DAMAGING WIND. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS ML
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 2:22 PM EDT, 2 hours 21 minutes earlier.
Area forecast discussion, Jul 4, 2:22 PM EDT, 2 hours 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON SC 222 PM EDT SAT JUL 4 1998 CONVECTION ALREADY STARTING TO FIRE AT 1 PM...INTERESTING THAT INITIAL DVLPMNT IS ALL ALONG RIVERS (ALTAMAHA, SAVANNAH, SANTEE, BLACK). GETTING BUSY QUICKLY ON RADAR WITH HI CAPE AMS SO WL KEEP THIS BRIEF. TRAILING SHRT/WV ENERGY REACHES CST OF CAROLINAS LT TONIGHT...THIS WAVE PLUS LINGERING SFC OUTFLOW BOUNDARIES FROM LT AFTN/EVE STORMS CUD SUSTAIN CONVECTION INTO LATE NIGHT. RECOMMEND OMMITTING EVENING OR MAINLY EVENING WORDING FROM E/SE SC. HEADING TO BOTH SUN AND MON LOOKS LIKE LO PRES TROF WILL LINGER NEAR CSTL SECTIONS AND POSBLY FIRE FEW ISOLATED CELLS ALONG THE SEABRZ LINE. ATTM MIGHT BE BEST TO HOLD WITH SLGT CHC OF A LT AFTERNOON/LT DAY TSTM. TEMPS...GUID DOING OK AND MAX/MINS SHUD FALL IN LINE SIMILAR TO THIS MORNING MINS AND TDA MAXES. HEAT INDEX AT 2 PM CLOSE TO 105, WL EXPECT NEAR 105 FOR SUN/MON AS WELL...ON LOW END OF HEAT ADVIS ESPECIALLY FOR SE GA. DEFINITELY MARGINAL FOR ADVIS/WL LEAVE UP TO NWSFOS. CCF CHS ARPT 73/93/74/93 4212 CHS CITY 89/81/89/82 4212 SAV ARPT 72/94/73/94 4212 LAVIS
The office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 3:50 PM EDT | Severe Thunderstorm Warning | CHS | Chatham | 40 min |
| Jul 4, 5:01 PM EDT | Tornado Warning | CHS | Chatham | 19 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.